I don’t currently take rapamycin, however I’ve been doing long-term CRON (under 1200calories/day) and recently obtained a CGM. I’ve noticed that I am regularly experiencing brief hypoglycemic episodes every night: between 47 and 56. They resolve on their own within half an hour. In general, the overnight average is below 80, although it rises when i wake up.
It’s difficult to find information about the implications of chronic mild hypoglycemia in non-diabetic people. You mentioned you are comfortable with levels in high 50s and don’t consider this a reason to be concerned. From a longevity perspective, would you say in general this is desirable, or counter-productive? Is it necessary to take action only in case of overt symptoms (such as dizziness, etc) or could there also be insidious damage from hypoglycemia?
Are you on any other agents that could be pushing your levels down?
I guess one of the issues would be accuracy of the CGM, you may want to grab a finger stick monitor and set your CGM to alarm for a value of 55, and then actually do a finger stick and see if on a more accurate monitor if you are indeed low.
I think before going down this road very far, I’d first make sure the results are what they seem.
I remember one day I was wearing a Libre 2 CGM and was getting my bloods for Inside Tracker, and the CGM read 90 mg/dL, the blood draw was 58 mg/dL.
So before I’d give any general advice on something like this - lets see if it is real.
I did test it once at a local pharmacy who offered finger sticks. The CGM was only lower by 3mg/L.
I used a Dexcom G7, I don’t know how good their reputation is, but it’s a new model and it’s advertised to be calibrated during manufacturing. The critical levels at night (below 55) were sporadic like I said, but I experimented with a snack high in calories before bedtime on 2 occasions and the episodes did not occur. Furthermore, when the alerts were swtiched off, I would wake up naturally at night, feeling a bit dizzy and aggitated. If I checked the levels, they would show they had just dropped (sometimes, but not always into the critical range); this suggests an increase in cortisol, which is consistent with hypoglycemic events.
I don’t take any other pharmaceuticals that could affect the levels, so if they are accurate, it’s either caused by dietary restrictions, or I guess an underlying health condition.
Unfortunately the CGM just died so I can’t generate any more data. I would appreciate if you could comment, at least hypothetically, on the implications for health of nightly hypoglycemic episodes and of chronic mild hypoglycemia in general. I am just trying to make an informed choice, whether to carry on like before, or to increase the total calories in diet and lose some of the benefits of dietary restriction. The CGM app overrides the phone settings to send audible alerts for hypoglycemia (which I didn’t expect, it was a bit scary the first time); this is obviously intended for users of exogenous insulin, who are therefore in greater danger. But it got me wondering whether there are also serious implications for non-diabetics.
I think the issue is whether you are truly hypoglycemic when your monitor says you are. Dexcom is probably the best and most accurate. I usually Rx the Libre 2 or 3 as they are more cost effective.
Generally one should not have hypoglycemia that causes symptoms without medications. I’d grab another CGM and a finger stick device and check if you are motivated to do so, as I’d be far from convinced with the history that you are indeed having these values without a more definitive secondary test.
Rapamycin wouldn’t typically be the culprit - it may have simply been the trigger for you to measure.
Given that Rapamycin typically causes a slight increase in blood sugar (and lipids) I’d not have that on the top of my list of things to modify - as a general comment.
So at the crux of your question is whether there could be harm. My sense and experience is that in healthy individuals, blood sugars in the 50’s are not a reason for worry - below that, I start getting a bit unsettled and usually will treat this. I know for myself, I’m totally good in the 50’s and when I had my mom, 76 years old, but fit as can be, wear one, she called me as she out on her 9 mile hike, worried by an alarm of 55 mg/dL - I asked how she felt, and she said great … I told her to ignore it – it came back up as her liver had a chance to do what it is designed to do and kick out some glucose to keep up.
Along with that, hypoglycemia can cause brain damage and seizures - typically in the range of the 30’s or less on the blood sugar … I’ve seen a couple of patients with true severe brain injuries due to insulin overdoses.
Overall, as a general statement, and I’m not giving you medical advice, but as a general statement, in an individual who is habituated to glucose in the 60-150 range with averages in the 70’s-80’s, I’d not expect values in the 50’s to be worthy of any alarm.
Hopefully my nuanced answers at least answer some of your questions. It is difficult to answer definitively without having all of your details and well beyond the scope of this forum … .but I feel that I can at least give you some reassurance of values in the 50’s.
Laying on the sensor while you sleep can impact the readings. I had this low blood sugar issue happen to me when I slept on the side with the monitor (on my arm). I had to position the next one a bit better to avoid the issue.
I’ve posted on this topic before in another thread somewhere. I have a theory that rapa can lower insulin. If someone already had low insulin, it could get to the point where their cells can’t obtain enough glucose. (Insulin transports glucose into cells.)
If you already haven’t done so, it might be informative to have a test done for plasma insulin level. You can do it either fasted or after a meal. The fasted level should be lower.
I was not aware with this issue or the loss of appetite either - or the not gaining weight issue - this is all news to me. I have been meeting with a dietician to add KCals but no weigh gain so far. Appetite is still weak also - leading to low sugar Im sure